Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 182, NWS Quad Cities, IA

September 6, 20204 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 6, 2020, 2:17 AM CDT for 4 counties in Iowa. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2020, 2:17 AM CDT (07:17 UTC)
Expired
Sep 6, 2020, 3:15 AM CDT
In force
58 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Delaware County, IA, Dubuque County, IA, Jones County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 89 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 2:43 AM CDTTSTM WND GST 63Manchester, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 9:34 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2140 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WUUS53 KDVN 060717
SVRDVN
IAC055-061-105-113-060815-
/O.NEW.KDVN.SV.W.0182.200906T0717Z-200906T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
217 AM CDT Sun Sep 6 2020

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Dubuque County in northeastern Iowa...
  Northern Jones County in east central Iowa...
  Southern Delaware County in northeastern Iowa...
  Northeastern Linn County in east central Iowa...

* Until 315 AM CDT.

* At 216 AM CDT, a severe thunderstorm was located near Delhi, or 8
  miles southeast of Manchester, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Manchester, Monticello, Cascade, Farley, Earlville, Coggon,
  Hopkinton, Delhi, Worthington, Ryan, Onslow, Prairieburg, Delaware,
  Center Junction, Langworthy, Canton, Fillmore, Manchester Airport,
  Buck Creek and Baileys Ford Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4242 9088 4230 9089 4229 9090 4207 9090
      4224 9159 4252 9151
TIME...MOT...LOC 0716Z 289DEG 24KT 4238 9138 

HAIL...1.00IN
WIND...60MPH
 
$$

McClure
3 follow-up statements
055 
WWUS53 KDVN 060730
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
230 AM CDT Sun Sep 6 2020

IAC055-061-105-113-060815-
/O.CON.KDVN.SV.W.0182.000000T0000Z-200906T0815Z/
Dubuque IA-Jones IA-Delaware IA-Linn IA-
230 AM CDT Sun Sep 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTHWESTERN DUBUQUE...NORTHERN JONES...SOUTHERN DELAWARE AND
NORTHEASTERN LINN COUNTIES...

At 230 AM CDT, severe thunderstorms were located along a line
extending from near Earlville to near Prairieburg, moving southeast
at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Manchester, Monticello, Cascade, Farley, Earlville, Coggon,
Hopkinton, Delhi, Worthington, Ryan, Onslow, Prairieburg, Delaware,
Center Junction, Langworthy, Canton, Fillmore, Manchester Airport,
Buck Creek and Baileys Ford Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4242 9088 4230 9089 4229 9090 4207 9090
      4224 9159 4252 9151
TIME...MOT...LOC 0730Z 294DEG 29KT 4247 9123 4219 9138 

HAIL...1.00IN
WIND...60MPH
 
$$

McClure
478 
WWUS53 KDVN 060747
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
247 AM CDT Sun Sep 6 2020

IAC055-061-105-113-060815-
/O.CON.KDVN.SV.W.0182.000000T0000Z-200906T0815Z/
Dubuque IA-Jones IA-Delaware IA-Linn IA-
247 AM CDT Sun Sep 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTHWESTERN DUBUQUE...NORTHERN JONES...SOUTHERN DELAWARE AND
NORTHEASTERN LINN COUNTIES...

At 247 AM CDT, severe thunderstorms were located along a line 
extending from near Worthington to near Langworthy, moving southeast 
at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Manchester, Monticello, Cascade, Farley, Earlville, Coggon,
Hopkinton, Delhi, Worthington, Ryan, Onslow, Prairieburg, Delaware,
Center Junction, Langworthy, Canton, Fillmore, Manchester Airport,
Buck Creek and Baileys Ford Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4242 9088 4230 9089 4229 9090 4207 9090
      4224 9159 4252 9151
TIME...MOT...LOC 0747Z 289DEG 24KT 4244 9109 4216 9124 

HAIL...<.75IN
WIND...60MPH
 
$$

McClure
322 
WWUS53 KDVN 060804
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
304 AM CDT Sun Sep 6 2020

IAC055-061-105-113-060815-
/O.CON.KDVN.SV.W.0182.000000T0000Z-200906T0815Z/
Dubuque IA-Jones IA-Delaware IA-Linn IA-
304 AM CDT Sun Sep 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTHWESTERN DUBUQUE...NORTHERN JONES...SOUTHERN DELAWARE AND
NORTHEASTERN LINN COUNTIES...

At 304 AM CDT, severe thunderstorms were located along a line 
extending from near Epworth to Center Junction, moving southeast at 
30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Manchester, Monticello, Cascade, Farley, Earlville, Coggon,
Hopkinton, Delhi, Worthington, Ryan, Onslow, Prairieburg, Delaware,
Center Junction, Langworthy, Canton, Fillmore, Manchester Airport,
Buck Creek and Baileys Ford Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4242 9088 4230 9089 4229 9090 4207 9090
      4224 9159 4252 9151
TIME...MOT...LOC 0804Z 270DEG 24KT 4241 9096 4213 9111 

HAIL...1.00IN
WIND...60MPH
 
$$

McClure

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 1:40 AM CDT, 37 minutes earlier.

Area forecast discussion, Sep 6, 1:40 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
140 AM CDT Sun Sep 6 2020

.SYNOPSIS...
Issued at 135 AM CDT Sun Sep 6 2020

03z surface analysis showed a weak area of low pressure centered
across south central South Dakota, with a warm front extending
southeast towards northeast Missouri, and a cold front to the south
towards eastern Colorado. Numerous showers and thunderstorms were
developing along and northeast of the warm front in response to
convergence from strong low-level WAA with a 40-50 kt LLJ. These
weather features will be the primary impacts to our area for the
short term period.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 135 AM CDT Sun Sep 6 2020

1) Showers/storms, some severe, will move through and exit the area
by mid morning. Additional showers/storms will be possible this
evening, with some having the potential to become severe.

2) Windy conditions early this afternoon with max gusts of 35-40 MPH.

Showers and storms will continue to move through much of eastern
Iowa and northwest Illinois this morning, and should exit the area
around the 9-11 AM timeframe. Given the strong LLJ creating ample
deep layer vertical shear and MUCAPEs approaching 2500 J/kg,
storms will be capable of producing large hail. This is the
primary threat, but a secondary threat of damaging wind gusts does
exist with any storm that can break through the stable layer at
the surface. Storms will also be capable of producing torrential
rainfall with PWATs of 1.00-1.50". Given the fast moving nature of
storms, the flash flood threat is low, but slower moving complexes
could have a higher threat since drought stricken grounds tend to
produce more runoff.

Once storms exit the area, the warm front should quickly follow and
move through the area by early afternoon, placing us firmly in the
warm sector. Deep layer mixing hinted on by several forecast
soundings will result in a fairly warm afternoon with highs expected
to climb into the mid 80s to near 90, with the highest values in
eastern Iowa. This mixing will also tap into the LLJ, bringing
breezy winds down to the surface. Max gusts will approach 35-40 MPH.

This evening through midnight, the cold front will be entering
our western CWA, and will serve as the forcer for the next round
of showers and thunderstorms so long as we can warm up to current
forecast highs. Storms will have the potential to become severe,
with damaging wind gusts, large hail and isolated tornadoes all
possible. The Storm Prediction Center has a slight risk of severe
storms north of a line from Williamsburg IA to Monmouth IL, with a
marginal risk to the south and west.

.LONG TERM...(Monday through Saturday)
ISSUED AT 135 AM CDT Sun Sep 6 2020

Little change made to the extended forecast in this package, so
have included previous discussion below...

Previous Discussion:

Monday through Thursday: Monday morning looks to be mostly dry with
drier air building in right behind the cold front, but rain with a
chance of thunderstorms are likely by Monday afternoon. A much
cooler and wetter will develop next week as a upper level longwave
ridge builds over the Gulf of Alaska and northwestern Canada, and an
upper level trough digs into the central CONUS. The cold front that
crossed the region Monday, will stall just to our southeast,
extending from Oklahoma to the Great Lakes. Periods of moisture will
advect north from the Gulf of Mexico, riding over and along the
stationary front producing periods of rain.

Temperatures will be in the mid 70s on Monday but quickly drop to
well below normal (10+ degrees) after the front moves through. High
temperatures next week will only be in the 50s over the northern
half of the region to around 60 across the south. Low temperatures
will be in the 40s over the north and 50s over the south.

Friday: The chance of continued rain will depend on how fast the
closed low forecast to be located over Iowa, moves off to the
northeast. There is model uncertainty with the timing, track and
strength of this low but the overall forecast still suggests an
unsettled and wet pattern. Model ensembles continue to support a
widespread soaking rain of at least 1 to 2 inches by the end of week
with higher amounts of 3 to 4 inches possible in some locations. The
long duration of the rain, along with current drought conditions,
will lower the chance of flooding, but this threat will need to be
monitored closely.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
ISSUED AT 1202 AM CDT Sun Sep 6 2020

While conditions will be mainly VFR, active weather will be found at
all terminals during this TAF period. Showers and thunderstorms
bringing drops to MVFR and perhaps IFR conditions will move
through KDBQ/KCID/KMLI through the early morning, and will be
followed by a short period of LLWS before surface winds increase
out of the south by midday. Winds will likely gust up to 35 kts
at times before an approaching cold front helps winds subside and
shift to the northwest by the evening hours. Additional showers
and storms may accompany this front, and have included a PROB30
group with this TAF for KDBQ/KCID/KMLI.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Kuhl/Speck
AVIATION...Speck
Hazardous weather outlook, Sep 5, 3:31 AM CDT, 22 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
331 AM CDT Sat Sep 5 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
331 AM CDT Sat Sep 5 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will be possible across the area late tonight, with
some having the potential to become severe. The Storm Prediction
Center has a slight risk of severe thunderstorms north of a line
from Manchester Iowa to Williamsburg Iowa, with a marginal risk
for the rest of eastern Iowa into northwest Illinois. The primary
threats with storms, will be damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Southwest winds could gust to 40 mph at times Sunday afternoon.

Thunderstorms could redevelop over portions of the area late
Sunday afternoon and evening ahead of a cold front. There is
some uncertainty regarding how widespread these storms will be,
but any storms that are able to form will be capable of producing
large hail and damaging winds.

Isolated thunderstorms will be possible at times next week. The
threat for severe weather appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight and early Sunday
morning.

McClure/Speck

In the hours before

Local storm report, Sep 6, 1:03 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
103 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 AM     HAIL             4 W STANLEY             42.63N 91.86W
09/06/2020  M0.75 INCH       BUCHANAN           IA   CO-OP OBSERVER

&&

PS
Local storm report, Sep 6, 1:40 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
140 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     HAIL             GALENA                  42.42N 90.43W
09/06/2020  M0.25 INCH       JO DAVIESS         IL   TRAINED SPOTTER

&&

PS
Local storm report, Sep 6, 1:54 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     TSTM WND GST     1 WNW INDEPENDENCE      42.47N 91.91W
09/06/2020  E60 MPH          BUCHANAN           IA   TRAINED SPOTTER

&&

PS
Local storm report, Sep 6, 2:07 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
207 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     TSTM WND DMG     JESUP                   42.48N 92.07W
09/06/2020                   BUCHANAN           IA   PUBLIC

            DELAYED REPORT. POWER LINES DOWN IN JESUP,
            RELAYED BY BROADCAST MEDIA.

&&

PS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 12:58 AM CDTSevere Thunderstorm WarningDVNBuchanan62 min
Sep 6, 1:35 AM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware55 min
Sep 6, 3:14 AM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones32 min
Sep 6, 4:04 AM CDTSevere Thunderstorm WarningDVNClinton, Scott41 min
Sep 6, 4:28 AM CDTSevere Thunderstorm WarningDVNCedar, Delaware, Jones, Linn47 min
Sep 6, 5:14 AM CDTSpecial Weather StatementDVNScott31 min
Sep 6, 9:03 AM CDTSpecial Weather StatementDVNLinn42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.